Tornadoes · United States · Mississippi · 2005
F0 tornado, Tylertown, Mississippi, January 7, 2005
This F0 tornado ran 0.2 miles across Walthall County on January 7, 2005, touching down at 8:10 PM CST and reaching 20 yards wide. It killed nobody, and did $4,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- January 7, 2005
- Touchdown
- 8:10 PM CST (02:10 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- County
- Walthall County
- Touchdown point
- 31.050, -90.230
- Lift-off point
- 31.050, -90.230
- Record number
- 37
What the Weather Service recorded
A weak tornado that briefly touched down in southwest Walthall County in the Brockdale, Purvis, and Les Blackwell Road area knocked down several trees and a few fences, shifted a trailer off of its blocks, and caused minor roof damage to a few structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Jan 7, 7:43 PM CST, 27 minutes earlier.
Area forecast discussion, Jan 7, 7:43 PM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 743 PM CST FRI JAN 7 2005 .SECOND UPDATE... LINE OF THUNDERSTORMS CONTINUES TO GENERATE LOCALLY HEAVY RAINFALL...ESPECIALLY WHERE LOCAL TRAINING OCCURS FOR A BRIEF TIME. ALSO...A FEW BOWING LINE SEGMENTS AND MERGING CELLS HAVE BEEN NOTED ON RADAR OVER SOUTHWEST/SOUTH CENTRAL MS AND EXTENDING JUST DOWN ACROSS THE STATE LINE INTO ADJACENT LA PARISHES. NO REPORTS OF ANY STRONG TO SEVERE WEATHER HAS BEEN RECEIVED AT THIS TIME...BUT A FEW STORMS HAVE PRODUCED FREQUENT LIGHTNING AND ONE HOUR RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. 00Z SLIDELL SOUNDING INDICATED DECENT SHEAR PROFILES WITH 0-3KM SRH OF 232 M2/S2...SO AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS OR A BRIEF TORNADO IS POSSIBLE. A CAP JUST ABOVE 700 MB IS OBVIOUSLY BEING ERODED AND MOISTENED ALONG THE CONVECTIVE LINE JUST AHEAD OF THE COLD FRONT. HAVE UPDATED THE GRIDS YET AGAIN TO EXPAND THE 100 PERCENT POPS EAST SINCE THE LINE HAS SOLIDIFIED AND STRENGTHENED MORE THE LAST COUPLE HOURS. RAISED POPS TO LIKELY AROUND NEW ORLEANS AND ON THE MS COAST SINCE SIGNIFICANT ENERGY WILL CONTINUE TO TRANSLATE EAST. && .PREVIOUS UPDATE... RADAR SHOWS SOLID LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN ACROSS SOUTHWEST MS AND EAST CENTRAL/SOUTH CENTRAL LA...AHEAD OF THE SURFACE COLD FRONT. UPDATED GRIDS TO RAISE POPS TO LIKELY TO CATEGORICAL ALONG TO ABOUT 60 MILES AHEAD OF THIS LINE. UVV WILL CONTINUE TO BE ENHANCED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET WHICH EXTENDS NORTHEAST FROM THE LOWER MS VALLEY. ACTIVITY WILL SHIFT EAST DURING THE EVENING...SO DO NOT ANTICIPATE ANY SIGNIFICANT DURATION OF HEAVY RAINFALL. ALSO TWEAKED POPS DOWN OVER THE NORTH AND WEST ZONES AFTER MIDNIGHT INTO SATURDAY AS DRIER AIR WORKS INTO THE FORECAST AREA. && .PREVIOUS FULL DISCUSSION... LINE OF SHOWER AND THUNDERSTORM ACTIVITY FINALLY BEGINNING TO NEAR THE NW SECTIONS OF THE AREA ALONG THE WARM FRONT. EVEN 18Z MODEL RUNS NOT SHOWING MUCH MORE THAN TRAILING END OF ENERGY OVER THE AREA THROUGH THE NIGHTTIME HOURS. SCATTERED POPS APPEAR TO BE SUFFICIENT. NW SECTIONS...IE MCB/BTR WILL HAVE GREATEST SHOT AT ANY THUNDERSTORM ACTIVITY AS THEY WILL BE MORE IN LINE WITH THE GREATER INSTABILITY. SE SECTIONS AND COASTAL WATERS MAINLY SCATTERED SHOWERS. MAIN LOW PULLS NE ON SAT TAKING ENERGY WITH IT AND ANY LINGERING POPS. HOWEVER...NOTE ONLY A BRIEF LOWERING OF THE TEMPERATURES FOR SATURDAY NIGHT AS THE FRONT WILL NOT MAKE A GREAT OVERALL IMPACT AS SOUTHERLY FLOW RETURNS AND TEMPERATURES CREEP BACK UP A TAD. NO GREAT PATTERN CHANGES AFTER THIS UNTIL THE LATTER PART OF THE FORECAST AS ANOTHER FRONT APPROACHES AGAIN NEXT THU INTO FRI ALLOWING FOR AGAIN ANOTHER COOL DOWN POSSIBLE. && .UPDATED POINT TEMP/POPS... MCB 55 66 47 72 /100 20 00 00 BTR 60 70 50 74 /100 20 00 00 MSY 63 71 56 73 / 60 10 00 00 GPT 63 70 52 72 / 60 30 00 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, Jan 7, 6:45 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 645 PM CST FRI JAN 7 2005 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 645 PM CST FRI JAN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT A LINE OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...IN ADVANCE OF A COLD FRONT...WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST MISSISSIPPI AND PORTIONS OF EAST CENTRAL AND SOUTHEAST LOUISIANA... GENERALLY NORTH AND WEST OF LAKE PONTCHARTRAIN THIS EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE OCCASIONAL LIGHTNING...WIND GUSTS TO 40 MILES AN HOUR...AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES IN AN HOUR OR LESS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE THREAT OF THUNDERSTORMS AND HEAVY RAINFALL WILL DIMINISH OVERNIGHT AS THE UPPER LEVEL DISTURBANCE PULLS AWAY FROM THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 22
In the hours before
Special weather statement, Jan 7, 6:50 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 650 PM CST FRI JAN 7 2005 MSZ070-071-080130- PIKE-WALTHALL- 650 PM CST FRI JAN 7 2005 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN PIKE COUNTY... AT 650 PM CST...RADAR INDICATED A STRONG THUNDERSTORM THAT WILL BE CAPABLE OF PRODUCING STRONG WINDS UPWARDS TO 50 MPH NEAR SUMMIT.MOVEMENT OF THIS STORM IS TO THE EAST AT NEARLY 35 MPH. INTERESTS IN NORTHERN PIKE AND WALTHALL COUNTIES SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS SHOULD STRENGTHENING OF THE SYSTEM TAKE PLACE. 24
Special weather statement, Jan 7, 7:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 727 PM CST FRI JAN 7 2005 LAZ038-MSZ070-080200- PIKE-TANGIPAHOA- 727 PM CST FRI JAN 7 2005 ...STRONG THUNDERSTORMS NEAR GILLSBURG MOVING TOWARD OSYKA AND KENTWOOD... AT 725 PM CST...RADAR INDICATED A STRONG THUNDERSTORM MOVING ALONG THE MISSISSIPPI AND LOUISIANA STATE LINE JUST SOUTH OF GILLSBURG IN EXTREME SOUTHEAST AMITE COUNTY. THIS STORM WAS MOVING EAST AROUND 35 MPH. STRONG AND POSSIBLY DAMAGING WIND GUSTS NEAR 50 MPH ARE POSSIBLE IN THE OSYKA AND KENTWOOD AREAS THROUGH 745 PM. INTERESTS IN SOUTHERN PIKE COUNTY AND NORTHERN TANGIPAHOA PARISH SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER. STAY INDOORS AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS IN THE EVENT THIS STORMS INTENSIFIES. 24
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 00:00Z
2.2 hours before the tornado, 102 km from the path. January 8, 2005.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 626 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 6.9 K/km
The surface observations
Mccomb/Lewis Field (MCB), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of January 7, 2005
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.